Wart remover poisoning
Wart removers are medicines used to get rid of warts. Warts are small growths on the skin that are caused by a virus. They are usually painless. Wart remover poisoning occurs when someone swallows or uses more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, your local poison center can be reached directly by calling the national, toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The poisonous ingredients include:
- Other acids
Ingredients in wart remover medicines that can be poisonous are found in these products:
- Clear Away
- Clear Away Plantar
- Compound W
- DuoFilm patch
- DuoPlant for Feet
- Maximum Strength Wart-Off
- Off-Ezy Wart Remover
- Paplex Ultra
- Salactic Film
- Wart Remover
Other products may also contain salicylates and other acids.
Below are symptoms of wart remover poisoning in different parts of the body.
AIRWAYS AND LUNGS
- Breathing may stop
- Rapid breathing
- Shallow breathing
EYES, EARS, NOSE, AND THROAT
- Eye irritation (if medicine is placed in the eye)
- Loss of vision (if medicine is placed in the eye)
- Ringing in the ears
- Throat swelling
- Kidney failure
- Collapse (from swallowing the medicine)
- Convulsions (from swallowing the medicine)
- Fever (from swallowing the medicine)
- Rash (usually an allergic reaction)
- Mild burn (from very high amounts on the skin)
STOMACH AND INTESTINES
- Nausea (from swallowing the medicine)
- Vomiting, possibly with blood (from swallowing the medicine)
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so. Flush the eyes with water and remove any medicine that remains on the skin.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national, toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. If the medicine was swallowed, the person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen
- EKG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Sodium bicarbonate, a medicine to help reverse the effects of and remove the salicylates from the body
- Other medicines to treat symptoms
- Tube placed down the nose and into the stomach to empty the stomach (gastric lavage)
Kidney dialysis may be needed if serious kidney damage has occurred.
If the poisoning is from skin exposure, the person may receive:
- Washing (irrigation) of the skin, perhaps every few hours for several days
- Surgery to remove burned skin (debridement)
Vomiting of blood is a sign of bleeding in the stomach or intestines. A procedure called an endoscopy may be needed to stop the bleeding. In an endoscopy, a tube is placed through the mouth into the stomach and upper intestine.
How well a person does depends on how much poison entered the blood and how quickly treatment was received. People can recover if the effect of the poison can be stopped. Kidney damage can be permanent.
Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 48.
Nelson LS, Ford MD. Acute poisoning. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 110.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
Seifter JL. Acid-base disorders. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 118.
Yip L. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.